Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 32, NWS Houston/Galveston, TX

May 31, 2004Trinity County, Texas

NWS Houston/Galveston, TX issued this tornado warning at May 31, 2004, 6:43 PM CDT for Trinity County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 6:43 PM CDT (23:43 UTC)
Expired
May 31, 2004, 7:30 PM CDT
In force
47 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Trinity County, TX

The radar

The Houston radar (KHGX), 174 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 4:10 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WFUS54 KHGX 312343
TORHOU
TXC455-010030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
641 PM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  TRINITY COUNTY IN SOUTHEAST TEXAS

* UNTIL 730 PM CDT

* AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES WEST 
OF GROVETON...MOVING SOUTHEAST AT 10 MPH. LARGE HAIL IS ALSO LIKELY. 

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS BETWEEN 
GROVETON AND SEBASTOPOL ALONG FM 355.

TORNADO WATCH IS ALSO IN EFFECT UNTIL 10 PM.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3106 9494 3088 9516 3103 9530 3117 9516

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 2:50 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 31, 2:50 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
250 PM CDT MON MAY 31 2004

.DISCUSSION...
AT 18Z...A WEAK SURFACE BOUNDARY EXTENDED FROM JUST SOUTH OF LUFKIN
TO HUNTSVILLE TO AUSTIN. CONVECTIVE TEMPERATURES HAVE BEEN REACHED
AND VISIBLE SATELLITE IS SHOWING A LINE OF TOWERING CUMULUS
BUILDING. 12Z SOUNDINGS SHOW A GREAT DEAL OF INSTABILITY PRESENT AND
FEEL THIS WILL BE TAPPED AS STORMS BEGIN TO DEVELOP. WITH CAPES AOA
3000 J/KG...LIS OF -6...K INDICES 35 TO 40 AND PWS INCREASING TO
1.6 INCHES...FEEL THE THREAT FOR SEVERE STORMS IS INCREASING. ACARS
SOUNDINGS FOR IAH AND CLL ALSO SHOW AN INVERTED V NEAR THE
SURFACE...INDICATIVE OF DOWNBURSTS. WILL TAPER POPS...HIGHEST NORTH
AND LOWER TOWARD THE COAST. MESO-SCALE BOUNDARIES WILL PROBABLY
SERVE AS A FOCUS FOR ADDITIONAL DEVELOPMENT ON TUESDAY AND WILL BUMP
POPS TO 30 OVER THE EAST. WILL LOWER TEMPS MID-WEEK AND BEYOND AS
HEIGHTS FALL IN RESPONSE TO A BUILDING RIDGE OVER EXTREME WEST
TEXAS. A NORTHWEST FLOW WILL DEVELOP AND IT APPEARS THAT A SERIES OF
THUNDERSTORM COMPLEXES WILL PUSH SOUTHEAST. TIMING THESE SYSTEMS AND
THEIR AREAL EXTENT IS DIFFICULT SO WILL BROAD BRUSH FOR NOW AND JUST
CALL FOR A SLIGHT CHANCE THROUGH SATURDAY. THE GFS IS BRINGING A
WIND SHIFT INTO THE AREA ON THURS/FRI AND THIS MAY SERVE AS AN
ADDITIONAL FOCUS FOR STORMS. WINDS HAVE SLACKENED OVER THE WATER BUT
SEAS REMAIN HIGH. CURRENT MARINE HEADLINES REMAIN UNCHANGED FROM
THIS MORNINGS UPDATE. 43/46

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
SCA  20-60 NM GULF.
SCEC  0-20 NM GULF.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  76 95 74 92 74 / 50 20 20 20 25
HOUSTON (IAH)          77 93 76 92 76 / 50 20 20 20 20
GALVESTON (GLS)        79 85 79 85 78 / 30 20 20 20 20

&&
Hazardous weather outlook, May 31, 4:00 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
400 PM CDT MON MAY 31 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-010500-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
400 PM CDT MON MAY 31 2004

.DAY ONE...TONIGHT.
A WEAK COOL FRONT OVER NORTH TEXAS AND AN OUTFLOW BOUNDARY OVER
NORTHEAST TEXAS WILL SAG SOUTH THIS EVENING. THESE BOUNDARIES
COUPLED WITH INTENSE DAYTIME HEATING WILL BECOME THE FOCUS FOR
THUNDERSTORMS THIS EVENING. THE PRIMARY SEVERE WEATHER HAZARD WILL BE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. JUST LIKE THE LAST
SEVERAL DAYS...A STRONG THERMAL INVERSION OR CAP...IS SUPPRESSING
THUNDERSTORM DEVELOPMENT. THE CAP IS WEAKEST NORTH OF A BRYAN TO
LIVINGSTON LINE...SO THE GREATEST THREAT FOR HAZARDOUS WEATHER WILL BE
OVER THE NORTHERN HALF OF SOUTHEAST TEXAS. THE THUNDERSTORMS WILL
DISSIPATE A COUPLE OF HOURS AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE UPCOMING WEEK WILL BECOME INCREASINGLY ACTIVE AS UPPER LEVEL
WINDS BECOME NORTHWEST. A SERIES OF MESO-SCALE CONVECTIVE COMPLEXES
WILL RACE SOUTHEAST DURING THE LATE NIGHT AND EARLY MORNING HOURS.
THE TIMING AND AREAL EXTENT OF THESE SYSTEMS ARE DIFFICULT TO
FORECAST. THE FIRST OF THESE SYSTEMS WILL APPROACH EAST TEXAS LATE
WEDNESDAY NIGHT WITH A SECOND SYSTEM LATE THURSDAY NIGHT.

OTHERWISE...NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING.

In the hours before

Special weather statement, May 31, 4:05 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
405 PM CDT MON MAY 31 2004

TXZ163-164-176>179-195>200-010300-
BRAZOS-BURLESON-GRIMES-HOUSTON-LIBERTY-MADISON-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-WASHINGTON-
405 PM CDT MON MAY 31 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF SOUTHEAST TEXAS. THE WATCH AREA IS ALONG AND NORTH OF
LINE FROM MOSS HILL TO BRENHAM. COUNTIES INCLUDED ARE BRAZOS...
BURLESON...GRIMES...HOUSTON...LIBERTY...MADISON...MONTGOMERY...POLK...
SAN JACINTO...TRINITY...WALKER...AND WASHINGTON.

THUNDERSTORMS ARE DEVELOPING ALONG AN OUTFLOW BOUNDARY THAT IS MOVING
FROM NORTHEAST TO SOUTHWEST ACROSS SOUTHEAST TEXAS. WITH AFTERNOON
TEMPERATURES IN THE LOW TO MID 90S...AND DEWPOINTS IN THE MID 70S...
THE AIR MASS HAS BECOME VERY UNSTABLE. ADDITIONAL STORMS ARE LIKELY
AND WITH THE AMOUNT OF INSTABILITY AVAILABLE...SOME OF THIS ACTIVITY
IS LIKELY TO PRODUCE STRONG WINDS AND POSSIBLY SOME HAIL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.  MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.
Special weather statement, May 31, 4:05 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED WATCH TYPE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
405 PM CDT MON MAY 31 2004

TXZ163-164-176>179-195>200-010300-
BRAZOS-BURLESON-GRIMES-HOUSTON-LIBERTY-MADISON-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-WASHINGTON-
405 PM CDT MON MAY 31 2004

...TORNADO WATCH IN EFFECT UNTIL 10 PM...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF
SOUTHEAST TEXAS. THE WATCH AREA IS ALONG AND NORTH OF LINE FROM MOSS
HILL TO BRENHAM. COUNTIES INCLUDED ARE BRAZOS...BURLESON...GRIMES...
HOUSTON...LIBERTY...MADISON...MONTGOMERY...POLK...SAN JACINTO...
TRINITY...WALKER...AND WASHINGTON.

THUNDERSTORMS ARE DEVELOPING ALONG AN OUTFLOW BOUNDARY THAT IS MOVING
FROM NORTHEAST TO SOUTHWEST ACROSS SOUTHEAST TEXAS. WITH AFTERNOON
TEMPERATURES IN THE LOW TO MID 90S...AND DEWPOINTS IN THE MID 70S...
THE AIR MASS HAS BECOME VERY UNSTABLE. ADDITIONAL STORMS ARE LIKELY
AND WITH THE AMOUNT OF INSTABILITY AVAILABLE...SOME OF THIS ACTIVITY
IS LIKELY TO PRODUCE ISOLATED TORNADOES...STRONG WINDS AND POSSIBLY
SOME HAIL.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:24 PM CDTSevere Thunderstorm WarningHGXHouston36 min
May 31, 4:57 PM CDTTornado WarningHGXHouston48 min
May 31, 6:15 PM CDTSevere Thunderstorm WarningHGXHouston60 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.